Texas, 2015

Hail in Texas, March 19, 2015

March 19, 2015 · NWS LUB · 1 event in 1 county or zone

In the wake of a cold front, elevated instability and strong lift led to the development of isolated to scattered thunderstorms from late afternoon through the night. On the heels of a strong storm that covered the ground with pea size hail in Plainview shortly before 2300 CST, a brief severe storm produced hail estimated around quarter size in Hale Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In the wake of a cold front, elevated instability and strong lift led to the development of isolated to scattered thunderstorms from late afternoon through the night. On the heels of a strong storm that covered the ground with pea size hail in Plainview shortly before 2300 CST, a brief severe storm produced hail estimated around quarter size in Hale Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 19, 10:42 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 19, 10:42 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 PM CDT THU MAR 19 2015

.AVIATION...
MVFR TO IFR CIGS WERE IN PLACE LATE THIS EVENING WELL BEHIND THE
EARLY EVENING FROPA. GUSTY NORTHERLY WINDS BEHIND THIS FRONT WILL
CONTINUE TO WEAKEN THROUGH EARLY FRIDAY MORNING AS THE PRESSURE
GRADIENT RELAXES. IN ADDITION...AS OF 430Z...SCATTERED
SHOWERS WERE ROAMING THE AREA...WITH EVEN A COUPLE OF SMALL
THUNDERSTORMS NEAR KPVW. THE STORMS SHOULD BE PAST KPVW BY
06Z...AND THE ODDS THEY PERSIST TO KCDS IS RELATIVELY LOW...SO NO
THUNDER MENTION IS INCLUDED IN THE 06Z TAFS. HOWEVER...A FEW
SHOWERS COULD AFFECT THE TAF SITES THROUGH 09 TO 12Z BEFORE THEY
COMPLETELY DIMINISH. IN ADDITION...THE MVFR TO IFR CIGS WILL
LIKELY PERSIST THROUGH MUCH OF THE NIGHT...THOUGH A GRADUAL
IMPROVEMENT...FROM NORTHEAST TO SOUTHWEST IS EXPECTED. KCDS MAY
RETURN VFR BEFORE 12Z...BUT KPVW AND KLBB WILL LIKELY NOT SEE VFR
CONDITIONS UNTIL LATE MORNING OR EARLY FRIDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT THU MAR 19 2015/

SHORT TERM...
AT 230 PM...THE COLD FRONT EXTENDED W-SW FROM A SURFACE LOW NEAR
PLAINVIEW TO NEAR DORA IN EASTERN NM. TEMPERATURES RANGED FROM THE
MIDDLE 50S IN PARMER COUNTY TO UPPER 70S IN STONEWALL COUNTY.
SATELLITE IMAGERY WAS SHOWING SOME BOUNDARY LAYER CUMULUS
DEVELOPMENT UNDERNEATH THE BROKEN CIRRUS AS THE REMAINING CAP
DWINDLES. WELL TO OUR WEST...CONVECTION WAS DEVELOPING PRETTY
QUICKLY ACROSS THE CENTRAL NM HIGHLANDS. THE SPC/RAP 19 UTC
MESOANALYSIS SHOWED A SBCAPE AXIS OF 500-1000 J/KG FROM THE FAR SW
TX PANHANDLE SEWD INTO THE CONCHO VALLEY. UPPER-AIR ANALYSIS SHOWED
A 110 KT JET STREAK PASSING OVER THE AREA. WE ARE EXPECTING
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL
ZONES IN THE NEXT SEVERAL HOURS...THIS AS THE FRONT BEGINS TO PICK
UP SOME SOUTHWARD MOMENTUM. THE LATEST HIGHER-RES MODEL GUIDANCE IS
NOT PARTICULARLY BULLISH WITH THE COVERAGE OR INTENSITY OF THIS
ACTIVITY...HOWEVER WE STILL THINK THERE IS THE POTENTIAL FOR SOME
STRONG OR EVEN MARGINALLY SEVERE THUNDERSTORM CELLS ACROSS THE
CENTRAL AND SOUTHERN ROLLING PLAINS THIS EVENING. FARTHER WEST ON
THE CAPROCK...MORE LIMITED BUOYANCY SHOULD KEEP CONVECTION ON THE
WEAK SIDE...HOWEVER WITH AMBIENT NORTHERLY WINDS OF 20 MPH OR SO
WITH THE FROPA...DOWNDRAFT GUSTS COULD EASILY REACH 40-45 MPH.

TONIGHT...WE EXPECT LOW CLOUDS TO EXPAND ACROSS THE AREA WITH SOME
AREAS OF FOG AND DRIZZLE POSSIBLE...ESPECIALLY BY EARLY FRIDAY
MORNING. A CHANCE OF LIGHT RAIN SHOWERS WILL ALSO CONTINUE
OVERNIGHT. FRIDAY WILL SEE THE RETURN TO WEAK SHORTWAVE RIDGING
ALOFT AS THE UPPER-LEVEL SYSTEM SINKS IN TO NW MX. A SURFACE RIDGE
WILL BUILD INTO NORTH TEXAS AND MAINTAIN SUBTLE UPSLOPE FLOW THROUGH
THE DAY. WE HAVE LOW CONFIDENCE WITH HOW QUICKLY THE LOW CLOUDS WILL
ERODE AND THUS THE HIGH TEMP FORECAST WILL BE TRICKY. WE HAVE
INDICATED LOW TO MID 60S ACROSS THE AREA WHICH MAY BE A BIT ON THE
HIGH SIDE IF THE CLOUDS LINGER ON MUCH OF THE DAY.

LONG TERM...
FEW CHANGES WERE NECESSARY TO THE PREVIOUS EXTENDED FORECAST. THE
CURRENT UNSETTLED THEME GOVERNED BY SOUTHERN STREAM TROUGHS WILL
BREATH ONE FINAL GASP ACROSS WEST TX ON SAT BEFORE THE UPPER FLOW
TRENDS QUIETER AND MORE ZONAL THROUGH EARLY NEXT WEEK.

FOLLOWING COOL SURFACE RIDGING ON FRIDAY...WEAK RETURN FLOW WILL
ENSUE ON SATURDAY AT WHICH TIME THE BASE OF A SOUTHERN STREAM TROUGH
IS PROGGED TO TRACK TO OUR SOUTH ROUGHLY ALONG THE I-20 CORRIDOR.
MODELS /INCLUDING THE ECM/ ARE TRENDING A BIT FARTHER SOUTH WITH
THIS TROUGH AND THIS HAS BEEN REFLECTED IN OUR REVISED POPS FOR
SAT. POPS WERE ALSO REDUCED IN DURATION SAT NIGHT ACROSS OUR
SOUTHEAST AS THIS WAVE DAMPENS AND ACCELERATES GRADUALLY IN FASTER
WESTERLY FLOW.

HEIGHT FIELDS WILL REBOUND NICELY ON SUNDAY WHICH SHOULD LIMIT
THE EFFECTS OF A S/W TROUGH RACING ACROSS THE CENTRAL PLAINS.
NONETHELESS...A WEAK COLD FRONT SHOULD STILL MANAGE TO REACH THE
TX PANHANDLE LATE ON SUNDAY BEFORE RETREATING IN RESPONSE TO
PRESSURE FALLS AHEAD OF THE NEXT PROGRESSIVE TROUGH TRACKING TO
OUR NORTH BY TUE. DEEP WESTERLY FLOW ATOP OUR AREA BY THIS POINT
SPELLS DRY AND BREEZY CONDITIONS ALONG WITH WELL-ABOVE NORMAL HIGH
TEMPS. HOWEVER...THIS MILD THEME APPEARS DOOMED BY MID-LATE WEEK
AS ENSEMBLES AND OPERATIONAL MODELS FAVOR L/W RIDGING TAKING AIM
ALONG THE PACIFIC COAST INTO ALASKA. THIS CLASSIC PATTERN SPELLS
BLO NORMAL TEMPS FOR OUR REGION INCLUDING A FEW MORE FREEZES FULLY
TYPICAL FOR EARLY SPRING IN THESE PARTS. INITIAL COLD FRONT SHOULD
ARRIVE ON/AROUND WED BEHIND THE AFOREMENTIONED TROUGH WITH A
COLDER REINFORCEMENT ON ITS HEELS SOMETIME LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        37  59  40  67 /  60  10   0  10
TULIA         39  60  41  67 /  60  10   0  10
PLAINVIEW     40  61  42  67 /  50  10   0  10
LEVELLAND     41  61  43  67 /  40  10   0  20
LUBBOCK       42  62  43  68 /  50  10   0  20
DENVER CITY   44  60  43  64 /  40  10  10  20
BROWNFIELD    44  61  44  65 /  40  10  10  20
CHILDRESS     44  63  45  70 /  70  10   0  10
SPUR          44  61  45  67 /  60  10   0  20
ASPERMONT     47  61  47  65 /  70  20  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07/23
Hazardous weather outlook, Mar 19, 10:51 AM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1151 AM CDT THU MAR 19 2015

TXZ021>044-201700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1151 AM CDT THU MAR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND
EARLY EVENING ACROSS MOST OF THE SOUTH PLAINS AREA. A FEW STORMS
IN THE ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE MAY
BECOME STRONG OR BRIEFLY SEVERE. UP TO QUARTER-SIZED HAIL AND WIND
GUSTS TO 60 MPH WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING EAST OF THE CAPROCK ESCARPMENT.

In the hours before

Special weather statement, Mar 19, 8:24 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
924 PM CDT THU MAR 19 2015

TXZ027-028-200300-
LAMB TX-BAILEY TX-
924 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMB AND
SOUTHEASTERN BAILEY COUNTIES UNTIL 1000 PM CDT...

AT 923 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BULA...OR 16 MILES NORTHEAST OF MORTON...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUDAN...AMHERST AND BULA.

LAT...LON 3384 10272 3401 10274 3412 10240 3383 10233
TIME...MOT...LOC 0223Z 263DEG 17KT 3394 10264

23
Special weather statement, Mar 19, 8:30 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
930 PM CDT THU MAR 19 2015

TXZ027-200300-
BAILEY TX-
930 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAILEY COUNTY UNTIL 1000
PM CDT...

AT 928 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THE TEXAS AND NEW MEXICO STATE LINE 8 MILES SOUTHEAST OF
ARCH...OR 20 MILES SOUTHEAST OF PORTALES...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... MULESHOE WILDLIFE REFUGE...HIGHWAY
214...FARM TO MARKET ROAD 298 AND RURAL WESTERN BAILEY COUNTY.

LAT...LON 3413 10304 3421 10276 3389 10273 3390 10304
TIME...MOT...LOC 0228Z 263DEG 17KT 3403 10304

23
Special weather statement, Mar 19, 9:20 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1020 PM CDT THU MAR 19 2015

TXZ028-029-200345-
LAMB TX-HALE TX-
1020 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMB AND
SOUTHWESTERN HALE COUNTIES UNTIL 1045 PM CDT...

AT 1018 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LITTLEFIELD...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLEFIELD...OLTON...COTTON CENTER...SPADE AND FIELDTON.

LAT...LON 3386 10235 3404 10243 3422 10204 3391 10189
TIME...MOT...LOC 0318Z 247DEG 24KT 3399 10231

23
Special weather statement, Mar 19, 9:47 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1047 PM CDT THU MAR 19 2015

TXZ028-029-200415-
LAMB TX-HALE TX-
1047 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAMB AND
NORTHWESTERN HALE COUNTIES UNTIL 1115 PM CDT...

AT 1045 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FIELDTON...OR 14 MILES WEST OF HALE CENTER...MOVING NORTHEAST AT 30
MPH.

PENNY SIZE HAIL...BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HALE CENTER AND HALFWAY.

LAT...LON 3394 10214 3410 10223 3429 10184 3404 10171
TIME...MOT...LOC 0345Z 247DEG 24KT 3405 10211

23
Special weather statement, Mar 19, 10:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 PM CDT THU MAR 19 2015

TXZ029-200500-
HALE TX-
1127 PM CDT THU MAR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE COUNTY UNTIL
MIDNIGHT CDT...

AT 1125 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PLAINVIEW...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...HALE CENTER...HALFWAY AND SETH WARD.

LAT...LON 3414 10156 3403 10184 3419 10196 3431 10177
      3431 10157
TIME...MOT...LOC 0425Z 238DEG 25KT 3416 10182

07

The radar

The Lubbock radar (KLBB), 45 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hale

When
March 19, 10:45 PM CST
Where
Hale County, 0.9 mi SW of Hale Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.060, -101.840

Estimated by a storm chaser. No damage was noted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555910.